Nutrition drinks and supplements can interact with medications
Supplements, including nutrition drinks, can cause dangerous drug interactions in the same way prescription medications do.
If an elder is taking prescription and over-the-counter drugs and supplements, the drugs may conflict and, basically, go to war against each other, while also damaging otherwise functioning body organs and systems. Check with your doctor to avoid interactions. “I encourage my patients to bring in all their medications, supplements and vitamins, so I can check for possible interactions. I call it the ‘brown bag visit,’ ” Dr. Ehrlich says. As an example, vitamin supplements may negatively interact with blood thinners like Coumadin.
The bottom line is that nutrition drinks are a not a magic fix for lack of eating or under-nutrition. These products are not bad when used as a dietary aid and supplement to regular meals. However, they should not be used as a meal replacement for elders – especially those who are frail or thin.
Dietary Supplements for the Elderly: More is Not Always Better
Think Twice About Giving Elders Nutritional Drinks or Shakes originally appeared on AgingCare.com.